Siegel's lemma

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In transcendental number theory and Diophantine approximation, Siegel's lemma refers to bounds on the solutions of linear equations obtained by the construction of auxiliary functions. The existence of these polynomials was proven by Axel Thue;[1] Thue's proof used Dirichlet's box principle. Carl Ludwig Siegel published his lemma in 1929.[2] It is a pure existence theorem for a system of linear equations.

Siegel's lemma has been refined in recent years to produce sharper bounds on the estimates given by the lemma.[3]

Statement[edit]

Suppose we are given a system of M linear equations in N unknowns such that N > M, say

a_{11} X_1 + \cdots+ a_{1N} X_N = 0
\cdots
a_{M1} X_1 +\cdots+ a_{MN} X_N = 0

where the coefficients are rational integers, not all 0, and bounded by B. The system then has a solution

(X_1, X_2, \dots, X_N)

with the Xs all rational integers, not all 0, and bounded by

(NB)^{M/(N-M)}.\,[4]

Bombieri & Vaaler (1983) gave the following sharper bound for the X's:

\max|X_j|\le \left(D^{-1}\sqrt{\det(AA^T)}\right)^{1/(N-M)}

where D is the greatest common divisor of the M by M minors of the matrix A, and AT is its transpose. Their proof involved replacing the Dirichlet box principle by techniques from the geometry of numbers.

See also[edit]

References[edit]

  1. ^ Thue, Axel (1909). "Über Annäiherungswerte algebraischer Zahlen". J. Reine Angew. Math. 135: 284–305. 
  2. ^ Siegel, Carl Ludwig (1929). "Über einige Anwendungen diophantischer Approximationen". Abh. Pruess. Akad. Wiss. Phys. Math. Kl.: 41–69. , reprinted in Gesammelte Abhandlungen, volume 1; the lemma is stated on page 213
  3. ^ Bombieri, E.; Mueller, J. (1983). "On effective measures of irrationality for {\scriptscriptstyle\sqrt[r]{a/b}} and related numbers". Journal für die reine und angewandte Mathematik 342: 173–196. 
  4. ^ (Hindry & Silverman 2000) Lemma D.4.1, page 316.